Bleeding from synthetic marijuana up to 95 cases in IL

Adjust Comment Print

A third Illinoisan - the second from Central Illinois - has died from severe bleeding after using synthetic cannabinoids, often called spice, K2 or fake weed, health officials said Monday.

As of Monday, it said, there have been 107 cases of bleeding from synthetic cannabis use in IL since March 7.

The people who died were all men, two in their 20s and one in his 40s. Those sickened have reported blood in the urine, severe bloody noses, bleeding gums and internal bleeding.

Authorities say several patients and samples of fake weed from IL have tested positive for a lethal ingredient often used in rat poison.

Officials in NY are warning medics about a new form of synthetic marijuana laced with rat poison that it is believed to cause uncontrollable bleeding. "A lot of people don't know is what chemicals are in there, and in this situation what we're seeing is it's laced with rat poison".

More news: Arizona teachers near walk out over pay, funding

"Overdose deaths have been attributed to the abuse of synthetic cannabinoids, including death by heart attack", according to the website of the Drug Enforcement Agency. The health effects from using synthetic cannabinoids can be unpredictable, harmful, and deadly. The CDC also recommends providers report suspected cases associated with synthetic marijuana to their local health department.

The chemicals are similar to those found in natural marijuana.

The New York State Department of Health has issued a statewide health advisory about the risk, although it says no cases have been reported in New York to date. Foil packets of the drug are often sold over the counter at convenience stores, sometimes deceptively labeled as "herbal incense" or "potpourri".

The CDC has concurred that the use of synthetic cannabinoids can lead to serious illness or death. While the substances are meant to mimic the effects of marijuana, they are often far more unsafe for users. Many synthetic cannabinoids also are illegal. Anyone who has a reaction to synthetic cannabinoids should call 911 or have someone take them to the emergency department immediately, according to IDPH.

Comments